A nonconvex variational problem related to change of phase
Rent the article at a discountRent now
* Final gross prices may vary according to local VAT.Get Access
We investigate the elastostatic deformation of a tube whose crosssection is a convex ring Ω. The outer lateral surface is assumed to be held fixed and the inner surface is displaced in the axial direction a uniform distanceh. The problem becomes one of seeking minimizers for a functionalJ(u) = ∫ Ω ω(|∇u|) dx whereu(x) is the axial displacement andω(·) is nonconvex. When Ω is an annulus minimizers are known to exist. We prove existence and nonexistence results by studying a relaxed problem obtained by replacingω(|·|) with its lower convex envelope,ω **(|·|). If a minimizer forJ(·) exists it is also a solution to the relaxed problem and this leads to an overdetermined problem in some cases.
WhenJ(·) has no minimizer, solutions of the relaxed problem are of interest. We show that the relaxed problem has a unique solution and give detailed information on its structure.
- H. W. Alt, L. A. Caffarelli, A. Friedman, A free boundary problem for quasi-linear elliptic equations, Ann. Scoula Norm Sup. Pisa 6(4) (1984), 1–44.
- I. Ekeland, R. Temam, Convex Analysis and Variational Problems, North-Holland, Amsterdam, 1976.
- R. L. Fosdick, G. Macsithigh, Helical shear of an elastic circular tube with a stored energy, Arch. Rational Mech. Anal. 84 (1983), 33–53.
- D. Gilbarg, N. S. Trudinger, Elliptic Partial Differential Equations of Second Order, 2nd edn., Springer-Verlag, Berlin, 1983.
- M. E. Gurtin, R. Temam, On the antiplane shear problem in finite elasticity, J. Elasticity 11(2) (1981), 197–206.
- M. E. Gurtin, Two phase deformations of elastic solids, Arch Rational Mech. Anal. 84(1) (1983), 1–29.
- D. Kinderlehrer, L. Nirenberg, Regularity in free boundary problems, Ann. Scoula Norm Sup. Pisa 4(2) (1977), 373–391.
- J. L. Lewis, Capacity functions in convex rings, Arch Rational Mech. Anal. 66 (1977), 201–224.
- P. Marcellini, A relation between existence and uniqueness for non-strictly convex integrals of the calculus of variations, in Mathematical Theories of Optimization, A. Dold and B. Eckmann, eds, Lecture Notes in Mathematics, Vol. 979, Springer-Verlag, Berlin, 1983, pp. 216–230.
- P. Marcellini, Some remarks on uniqueness in the calculus of variations, in Nonlinear P.D.E.'s and Their Applications (College de France Seminar), H. Brezis and J. L. Lions, eds, Research Notes in Mathematics, No. 84, Pitman, Boston, 1984, pp. 148–153.
- A nonconvex variational problem related to change of phase
Applied Mathematics and Optimization
Volume 21, Issue 1 , pp 113-138
- Cover Date
- Print ISSN
- Online ISSN
- Additional Links